Thanks for taking the time to write ! My bs’s are down some because of higher basal settings , etc. I also have been going for 30-40 minutes of hard exercise every time after I eat to attack my numbers. Waiting for results of blood tests and Lyme test. Till then I will take your advice to stay hydrated and try to stay out of the 400’s.
I have been a type 1 for over 50 years. It is obvious you have a hidden infection somewhere. Possibly in your colon which does not always present itself as a problem. I would talk with my endo and see about a antibiotic. Change your insulin to a regular insulin and treat by injection for 24 hours. Give an injection every 4 hours until you get the glucose to fall. Increase the dose until the sugar breaks. Now when it breaks, it will usually plummet which meets you are headed for a severe low. Be prepared and ready when it occurs 4 to 6 hours after the sugar breaks. This is a rebound effect and is not unusual. Your glucose reading will probably go back up dramaticially afterwards but your insulin should start to work again.That all I can add from my experiences with the same problem.
Thank you for sharing your hard earned experience ! Much appreciated. I just got back all my blood work. No Lyme , no infections , doctor couldn’t find anything. So , an annoying , unsolvable mystery …
I asked my endo for Metformin. I have had Type one for 20+ years and I am on CGM and Tandem X2 pump and recently I had the same issue where my bs would not go down quickly and my blood sugar would rise quickly. I can’t say I am 100% sure the 1000 MG metformin helped, however it seems to have fixed my issues. I know this medicine is typically only for type 2, however it’s a generic drug and the worst thing that will happen is the metallic taste and sour stomach you might get from the metformin!
Thanks Steve - I’ll ask my endo about trying metformin. This whole thing started so suddenly , has me very confused. Maybe I’ll never know why it happened. Just have to go on from here.
True true true !!!
I had four consecutive vials of insulin be “worthless”, all acquired at same time and all had same lot number. It was really, really frustrating.
Pharmacist was of no help. I called the company and played email and phone tag with a useless person. When I said I had lost faith in their product and by the way, I still have many vials in the fridge with same lot #, they were still not very helpful. I ended up changing companies and am doing much better. I even need less of the different insulin. Win for me!
The site below is another person’s experience with bad insulin and finding out the hard way. I found it helpful.
Wow ! Great education on bad insulin. Thanks so much for posting !
One mild suggestion here. Think about trying out some different infusion sets. I had this problem then finally got frustrated and went to the hard needle sets. They worked great but I always felt them. Fortunately I’m using a different set that has a harder tubing and I love it. This took many different set tries, heck I tried all of them honestly. Hope this helps!!
*Side note: Please be careful doing this and check your blood sugars A LOT while testing. I speak from experience as you don’t want to end up in a bad situation.
Hmmm- interesting thoughts , thanks ! I do like the idea of harder tubing as I always seem to get the quick set tubing bent and crimped no matter how careful I am …
I use the Mio’s but I don’t want to tell you what you should use as everyone’s body is different and will react differently.
Just read this article:
Insulin Vials and Pens May Not Contain Sufficient Insulin
Miriam E Tucker
January 15, 2018
I’ve been type 1 for 55 years, and occasionally have had similar issues.
The question is: Are you experiencing insulin resistance, or are your insulin products questionable?
Bad insulin, as someone already mentioned, occasionally comes from either compromised vials (overheated - even before you ever purchase it), or bad product lots. If this might be the issue, I’d drive across town and purchase a new vial (making sure it’s a different lot number than the one(s) you’ve been using).
The other option, insulin resistance, can be caused by a number of factors, one of which is steroids. Are you on prednisone or perhaps asthma inhalers that contain corticosteroids?
Insulin resistance is also something that can creep up on you, but occasionally reaches a point where you find yourself needing double or more insulin than what used to be the norm. Which leads to taking more insulin which then further aggravates the issue. It’s a hard cycle to break - diet is part of the solution here (low carb / high fat).
Everyone is different, but when my sugars get exceptionally high, a standard dose of insulin is only (roughly) 50% as effective as it normally is.
Please exercise extreme caution as you’re solving this mystery.
Thank you Jim ! All your thoughts were very on point. As of the last few days I can say that my mystery blood sugar issue has been finally solved. My endo put me on deltiazem for high bp several weeks ago. I tortured my brain to figure out what was wrong with my insulin,sites,sets,pump,body,etc.etc ,etc. I never considered the medication since my endo was so cavalier about prescribing it. When I called him having problems he said maybe it was what I ate , or dawn phenom. He never said a word about the medication. Finally I tried going off all my meds one by one and reintroducing each one if it didn’t help. When I quit deltiazem my BS went down dramatically in a few days. Of course I am now going on a new BP medication. Lesson here ?? I ‘m not sure. I know I received invaluable help and support from this site. I couldn’t have kept my sanity without it. Hope I can offer the same support to others in the future !
@R11 - I’m glad your mystery is solved !!Yay!!
Guess we’ll add CCB’s to the list of drugs that potentially impact insulin efficacy
1 week after following up with you, I had my own episode of Insulin Resistance. Generally my TDD is 20U (pump, 95% of TDD is basal). Over the course of 3 or 4 days resistance grew until the point where I was pumping 3.5 times as much without lowering my glucose at all.
Got into see a doc and my CREATININE had spiked thru the roof, not to mention my BP’s in the danger level 52/43 with arrhythmia.
Doc called me once she had blood work back and ordered me off all 4 of the BP meds I’ve been taking for 15-20 years.
Turns out Irbesartan (also a CCB) was shutting down kidney function, and when kidney’s fail insulin resistance goes thru the roof.
All better now - still haven’t restarted BP meds.
Oh my Jim - how unexpected that was after 20 years on bp meds ! And scary !So glad your doctor could figure it out . Wonder what dr will suggest for bp now ?
I have had times when I thought my boluses were simply not working. In response, I changed insulin (that I had changed just hours ago) assuming either the insulin was bad or was being inserted threw a bad site. I even contemplated, as you did, that my pump was not working properly. I can’t tell you how many times I changed insulin, insertion sites, threw out whole bottles of insulin and called my pump supplier.
After months of this, I contemplated I was either becoming heavily insulin resistant or my basals, for whatever reason, were out of whack. As it turns out, my body experiences weeks where it require high basals and weeks where it requires lower basals. I now have two bolus patterns in my pump, one for higher basals and one for lower basals. It sounds insane but that is how my body works.
There is no assurance that our liver produces sugar systematically which is what we assume when we assign different basal rates throughout the day. We have no control over when and how much sugar our liver produces and as a result we must occasionally deal with an unanticipated high or low BG.
Remember if you basal is incorrect it can result in a very high or very low BG. The difference between a basal of 1.5 and 1 at a sensitivity of 50 is 25 points of BG per hour or 100 points in four hours.
I offer this in the unlikely case that you might be experiencing high and low bolus periods like me. If it is the case, this may be helpful. If not perhaps there is something here that might be relevant. I wish you the best in terms of diagnosing and solving you predicament.
This isn’t insane at all. It regularly happens to me but not until this past December when I got a really bad cold that took a long time to go away. I’m pretty sure it damaged something in my pancreas or metabolic system that was previously semi-working. Now I have dawn phenomenon to deal with and several days a week it feels like I’m wasting insulin for all the good it does followed by lows caused by too much basal.
I got some R insulin yesterday and am planning to use it on those days when I’m unable to get my BG down easily.
R!!, I recently read your post from August 2 about high bs and not being able to bring them down even with basal corrections that seem extreme and boluses that don’t seem to respond at all.
I’m going through a similar event now and it’s driving me nuts. My pump is fine, insulin vial fairly new, site was changed. So frustrated! What finally worked for you?